Illinois, 2021

Damaging Wind in Illinois, August 21, 2021

August 21, 2021 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in association with a weak mid-level shortwave dropping southeast into the Wabash River Valley during the peak heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred in association with a weak mid-level shortwave dropping southeast into the Wabash River Valley during the peak heating of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 1:32 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 21, 1:32 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
232 PM CDT Sat Aug 21 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 232 PM CDT Sat Aug 21 2021

A weak mid level short wave dropping southeast into the Wabash River
Valley this afternoon is combining with some weak low level
convergence to produce a cluster of showers/isolated thunderstorms
that region. GFS is more bullish than some of the CAMS in holding
this activity together into the late afternoon/early evening in the
EVV Tri-State region, so will leave at least some sct POPs 00z-03z
or so.

Thereafter, mid/upper level ridging will begin to build into the
region from the southern Plains. This will mean and end to any
substantial rain chances Sunday/Sunday night with increasing temps.
Many locations could push up toward the 90 degree mark Sunday
afternoon with uncomfortable humidity levels.

.LONG TERM...(Monday through Saturday)
Issued at 232 PM CDT Sat Aug 21 2021

An upper-level ridge over the middle of the country will begin
the week. This ridge will build northward and westward through the
middle of the week, which will place the northern storm system
track closer to the Great Lakes. A surface high in the Mid-
Atlantic will result in southwesterly winds across the Middle
Mississippi Valley, bringing high dew points into SE Missouri in
particular. Heat index values over 100 will be possible for the
western half of the forecast area Monday afternoon, especially SE
Missouri.

Triple-digit heat index values are are possible Tuesday and
Wednesday across much of the Quad State as humid air remains. A
system moves by to the north which could pull in some of the
moisture from the southwest and produce some showers and storms
both days. The slightly higher precip chances will be in the
Evansville Tri-State and KY Pennyrile. Models are showing some
potential for higher chances of precipitation late in the week
with an upper-level low advecting towards the region from the
southeast, but confidence in this aspect is low.

&&

.AVIATION...
Issued at 1243 PM CDT Sat Aug 21 2021

Rich low level moisture will continue to bring sct-bkn MVFR
cigs this afternoon, but should clear out with setting of the sun
this evening. Will not rule out some isolated thunderstorm
activity, esp srn IL/wrn KY during this period as well.

Look for MVFR/IFR fog conditions later tonight, esp in locations
that received rainfall in past 12-24 hours. Otherwise VFR
conditions expected Sunday with light winds as high pressure
builds in aloft.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...ATL
AVIATION...GM
Hazardous weather outlook, Aug 21, 1:58 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
258 PM CDT Sat Aug 21 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
258 PM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible through the early evening
hours, mainly in the Evansville Tri-State and Kentucky Pennyrile
areas. Locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small chances of thunderstorms will exist Tuesday and Wednesday,
with slightly better chances for late week. Lightning and locally
heavy rain will be the primary hazards.

Maximum afternoon heat index values of 100 to 105 are possible in
Southeast Missouri Monday and areawide Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 21, 10:44 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 AM CDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 E REIDLAND            37.01N 88.51W
08/21/2021                   MCCRACKEN          KY   NWS EMPLOYEE

            LATE REPORT. RAINFALL TOTAL OF 3.47 INCHES
            THROUGH 7 AM. FLASH FLOODING OBSERVED IN THE
            REIDLAND AREA. CULVERTS OVERFLOWING INTO
            YARDS.

&&

SP
Local storm report, Aug 21, 11:52 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1252 PM CDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       MURRAY                  36.61N 88.31W
08/21/2021  M3.45 INCH       CALLOWAY           KY   CO-OP OBSERVER

            STORM TOTAL RAINFALL OVER THE PAST 24 HOURS.

&&

SP
Local storm report, Aug 21, 11:54 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      5 SW HAMLIN             36.55N 88.15W
08/21/2021                   CALLOWAY           KY   TRAINED SPOTTER

            LATE REPORT. BRIDGE WASHED AWAY IN THE NEW
            CONCORD AREA. PUBLIC REPORTS OF UP TO 7
            INCHES OF RAIN FROM THIS EVENT.

&&

SP

The radar

The Paducah radar (KPAH), 113 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 21, 3:08 PM CST
Where
Perry County, Du Quoin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
38.020, -89.230

The NWS co-op observer reported broken tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971916.